New Mexico, 2022

Drought in New Mexico, May 1 to 31, 2022

May 1 to 31, 2022 · NWS EPZ · 16 events in 16 counties and zones

No precipitation fell for the second straight month over southern New Mexico. By the end of May, Exceptional(D4) drought conditions covered a large portion of the area.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

No precipitation fell for the second straight month over southern New Mexico. By the end of May, Exceptional(D4) drought conditions covered a large portion of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 10:28 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 30, 10:28 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1128 PM MDT Sat Apr 30 2022

...UPDATED FOR THE 06Z TAF CYCLE...

.AVIATION...06Z TAF CYCLE...
Mostly VFR conditions expected through the period. High clouds
continue to stream through the region. MVFR conditions possible
this afternoon due to patchy blowing dust, mainly west of the Rio
Grande. Areas of concern will be near KDMN and the Lordsburg
Playa. Winds continue to be from east and southeast overnight,
then become from the southwest after 16Z. Wind speeds start around
10 kts, and increase after 18Z to 15 to 25 kts through the
afternoon and early evening.

&&
29

.PREV DISCUSSION...222 PM MDT Sat Apr 30 2022...

.SYNOPSIS...
Breezy to windy conditions are expected for the latter half of
this weekend through next week as a series of Pacific troughs will
move mainly to the north of our area. These systems will be dry
so no precipitation will occur through the end of the period. The
temperatures for the week ahead will be above the normal for this
time of the year.

&&

.DISCUSSION...
.SHORT TERM...
All is quiet in the short term as short wave ridge moving over us
this afternoon exits as next Pacific upper low moves in. Upper
low to reach Utah Sunday afternoon, with lead short wave into
western New Mexico by Sunday afternoon. At the surface, the
easterly push has already begun and should continue overnight.
GFS/NAM/ECMWF all similar, showing dryline and high dewpoints
entering the CWA tonight; to cover most of the area from the Rio
Grande Valley east by sunrise Sunday. As the aforementioned upper
trough moves toward the CWA Sunday, surface winds will slowly turn
to the southwest and scour out the eastern moisture. Thus,
moisture should be mostly gone by prime heating hours. Left token
POPs in far east, but think most convection will remain east of
the area, or develop over the far east and quickly advect out of
the area.

Otherwise just a few high clouds at most with the upper trough, but
it will increase winds. Winds should remain below advisory criteria,
but will be at the lower end of Red Flag conditions. Thus Red Flag
Warning will continue for Sunday for the New Mexico fire zones. Some
patchy blowing dust possible Sunday afternoon, mostly from about
Deming east near the International Border. Included this in the
grids, but dust may be mostly elevated and not reduce surface
visibilities.

&&

.LONG TERM...
An upper level though of low pressure will be across the
Intermountain West on Sunday night. The flow aloft and at the
surface will be from the southwest with mostly clear skies. The
low temperatures on Monday morning will be several degrees above
the normal. Quiet weather will continue on Monday as we sit under
the base of this trough while it propagates eastward across the
Rockies and Central Plains. As it does, it causes a leeside
trough to develop across parts of the South Plains and Southern
Rockies. This will increase our winds especially during the
afternoon hours. The main concern on this day will be fire
weather due to dry and breezy to windy conditions. After this
system moves further downstream, a flat ridge develops across the
Borderland overnight Monday into Tuesday morning. This flat ridge
is in response to another trough of low pressure moving across
the Pacific Northwest. A somewhat of a flattened ridge will
continue to bring non-active weather to our area on Tuesday.
Expect afternoon breezy winds to likely continue though; however,
not as strong as they will be on Monday. The upper level trough
at this time looks to be a little more stronger as it merges with
a subtropical jet across the south to bring some cloud cover to
the CWA overnight Tuesday into Wednesday morning.

The axis of the midweek trough of low pressure will exit the
Rockies late Wednesday afternoon as we will remain under the base
of it. As the trough passes mainly to our north, the winds will
continue during the afternoon hours. Associated with this low will
be a side door cold front that will push through on Wednesday
afternoon and may linger into the Thursday morning. This weak
front will not have any impact on our weather as the high
temperatures for El Paso will be in the upper 80s on both
Wednesday and Thursday. An upper level amplified ridge of high
pressure builds in from across the west upstream of the trough,
which will continue to bring no significant changes to our weather
Thursday through Thursday night. By the end of the week and into
the first half of the weekend, conditions will not likely change
as the flow both at the surface and aloft will be mostly zonal.
This will be due to the passage of a shortwave trough across the
northern Rockies. Overall, a sequence of low pressure systems will
pass too far north to bring any precipitation relief to our dry
climate. Expect rain-free and breezy to windy conditions to
persist through the end of the period with above with normal
temperatures.

&&

.FIRE WEATHER...
Dry and unseasonably warm conditions to continue through the week
ahead. Afternoons will be breezy to windy everyday, with Sunday and
Monday seeing the strongest winds. Hence Red Flag Warning in effect
for Sunday and may be needed again for Monday. Temperatures
remaining around 5 to 8 degrees above normal while RHs remain quite
low.

Min RHs: Lowlands 5-10% through Wednesday. Mountains 8-15% through
Wednesday. Vent rates mainly excellent through Wednesday.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 57  91  61  89 /   0   0   0   0
Sierra Blanca           56  87  55  82 /   0   0   0   0
Las Cruces              52  91  55  88 /   0   0   0   0
Alamogordo              52  89  51  86 /   0   0   0   0
Cloudcroft              35  65  41  62 /   0   0   0   0
Truth or Consequences   52  89  53  87 /   0   0   0   0
Silver City             49  79  49  76 /   0   0   0   0
Deming                  47  89  50  86 /   0   0   0   0
Lordsburg               48  87  49  84 /   0   0   0   0
West El Paso Metro      59  91  61  88 /   0   0   0   0
Dell City               51  90  52  87 /   0   0   0   0
Fort Hancock            54  93  56  90 /   0   0   0   0
Loma Linda              54  84  55  81 /   0   0   0   0
Fabens                  54  92  58  89 /   0   0   0   0
Santa Teresa            53  89  55  86 /   0   0   0   0
White Sands HQ          59  89  59  86 /   0   0   0   0
Jornada Range           46  87  53  85 /   0   0   0   0
Hatch                   49  89  54  87 /   0   0   0   0
Columbus                52  90  55  87 /   0   0   0   0
Orogrande               47  89  55  86 /   0   0   0   0
Mayhill                 41  78  46  76 /   0   0   0   0
Mescalero               41  77  44  73 /   0   0   0   0
Timberon                41  74  45  72 /   0   0   0   0
Winston                 35  85  39  84 /   0   0   0   0
Hillsboro               51  85  51  83 /   0   0   0   0
Spaceport               48  87  50  87 /   0   0   0   0
Lake Roberts            42  80  42  77 /   0   0   0   0
Hurley                  44  84  45  80 /   0   0   0   0
Cliff                   39  88  37  85 /   0   0   0   0
Mule Creek              31  81  46  78 /   0   0   0   0
Faywood                 48  82  48  80 /   0   0   0   0
Animas                  47  87  47  86 /   0   0   0   0
Hachita                 47  87  49  85 /   0   0   0   0
Antelope Wells          50  85  49  84 /   0   0   0   0
Cloverdale              51  80  47  80 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM to 9 PM MDT Sunday for NMZ110>113.

TX...None.
&&

17-Hefner/36-Texeira/29-Crespo
Hazardous weather outlook, Apr 30, 2:48 AM MST, 21 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
348 AM MDT Sat Apr 30 2022

NMZ401>417-TXZ418>424-011000-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
348 AM MDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Warm, dry, and breezy conditions will exist each afternoon which
will keep fire weather conditions elevated to critical each
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The zone started May with Severe(D2) drought over the west and Extreme(D3) drought east, but by the end of the month, the Severe(D2) drought was only over the far west while Exceptional(D4) drought moved into the eastern half. No precipitation fell at Buckhorn which was 0.36 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Conditions across the zone worsened to Severe(D2) drought over the far west with Exceptional(D4) drought over the eastern half. The Cooperative Observer at Gila Hot Springs had no precipitation which was 0.52 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The zone started out with Severe(D2) drought over the west with Extreme(D3) drought over the east. By the end of May, the entire zone was in Exceptional(D4) drought.

Drought, Southwest Desert/Lower Gila River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone started out with Severe(D2) drought conditions across the entire area. By the end of the month, the far west was in Severe(D2) drought but worsened to Exceptional(D4) drought over the east. The White Signal Cooperative Observer received no precipitation in May which was 0.38 inches below normal.

Drought, Lowlands of the Bootheel

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The month started with all areas except the southeast in Severe(D2) drought. By the end of the month, Extreme(D3) drought moved into the north but improved to the southeast where it remained in Moderate(D1) drought. The Cooperative Observer at Antelope Wells received no rainfall which was 0.24 inches below normal.

Drought, Uplands of the Bootheel

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month of May for the entire zone.

Drought, Southwest Desert/Mimbres Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The northern portion of the zone started out May in Extreme(D3) drought with the southeast still in Moderate(D1) drought, but Exceptional(D4) drought conditions moved into the north by the end of the month while there were no changes over the southeast. The Deming Airport received no rain during the month which was 0.15 inches below normal.

Drought, Eastern Black Range Foothills

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The northern half of the zone started out the month in Extreme(D3) drought with Exceptional(D4) drought over the south. By the end of the month, the entire zone was in Exceptional(D4) drought. The Cooperative Observer at Hillsboro had no precipitation through May which was 0.68 inches below normal.

Drought, Sierra County Lakes

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The month started with the western half of the zone in Exceptional(D4) drought while the east was in Extreme(D3) drought conditions. By the end of May, the entire zone was in Exceptional(D4) drought. No precipitation fell at the Truth or Consequences Airport which was 0.55 inches below normal.

Drought, Northern Dona Ana County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

May started out with the western half of the zone in Extreme(D3) drought with Severe(D2) drought over the east. By the end of the month, the west was in Exceptional(D4) drought and the east was in Extreme(D3) drought.

Drought, Southern Dona Ana County/Mesilla Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The northwest portion of the zone went from Severe(D2) drought at the beginning of May to Extreme(D3) drought while the conditions changed little to the southeast where areas near the Texas border remained in Abnormally Dry(D0) drought. There was no precipitation at the Cooperative Observer at New Mexico State University which was 0.38 inches below normal.

Drought, Central Tularosa Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The entire zone went from Severe(D2) drought to Extreme(D3) drought during the month of May.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The month started out with the entire zone in Severe(D2) drought and finished with the zone in Extreme(D3) drought. The Mountain Park Cooperative Observer received no precipitation which was 0.84 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone went from Severe(D2) drought at the beginning of May to Extreme(D3) drought by the end of the month. The Cloudcroft Cooperative Observer received no precipitation which was 1.22 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought covered the entire zone to start May, but by the end of the month, the northern half was in Extreme(D3) drought.

Drought, Otero Mesa

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

No change across the zone in May with Extreme(D3) drought over the east and improving to Abnormally Dry(D0 over the southwest.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026764, 1026770, 1026771, 1026772, 1026774, 1026776, 1026781, 1026783, 1026798, 1026800, 1026802, 1026804, 1026805, 1026809, 1026812, 1026813.